advertisement

Depression Community

Bookmark and Share

Serotonin syndrome is a potentially lethal condition caused by too much serotonin in the body. The cause of serotonin syndrome is typically a drug combination. When taken alone, each drug may raise serotonin by a small amount, but when taken together a medication cocktail can cause serotonin syndrome. Street drugs, like cocaine, can put a person at high risk for serotonin syndrome.



People are more at risk for serotonin syndrome during medication increases or when a new medication is added. Many drugs can cause serotonin syndrome. Some common drugs include:1

  • Antidepressants
  • Pain medication
  • Lithium
  • Anticonvulsants
  • Herbal products
  • Over-the-counter medication including cold medication
  • Street drugs

Signs and Symptoms of Serotonin Syndrome

Serotonin syndrome is a potentially life-threatening illness. Learn serotonin syndrome signs, symptoms, causes, and treatment.Serotonin syndrome symptoms can range from mild to severe depending on the drugs taken and the level of serotonin present. While some signs can be unpleasant, others can require intensive treatment in a hospital.

Signs and symptoms of serotonin syndrome include:

  • Agitation or restlessness
  • Loss of muscle coordination or twitching muscles
  • Rapid heart rate and high blood pressure
  • Confusion
  • Dilated pupils
  • Diarrhea
  • Headache
  • Heavy sweating
  • Shivering, goose bumps

While any sign of serotonin syndrome should prompt an immediate call to a doctor, the following severe symptoms should be treated as a medical emergency:

  • High fever
  • Seizures
  • Irregular heartbeat
  • Unconsciousness

Most signs and symptoms of serotonin syndrome go away within 24 hours, but some may last longer depending on how long the medication stays in the body. Some antidepressants can cause serotonin syndrome and take weeks to fully clear from the body.

Serotonin Syndrome Treatment

Immediate treatment for serotonin syndrome includes stopping medication and calling the doctor as soon as the condition is suspected. The doctor can then properly diagnose and determine the appropriate treatment, if necessary.

In minor cases, stopping the drug is all that is required and the serotonin syndrome will abate as the medication leaves the system. In more severe cases you may need to be admitted to the hospital for observation or for specific treatments.

Depending on the serotonin syndrome severity, treatments include:

  • IV fluids
  • Muscle relaxants
  • Serotonin-blocking drugs
  • Oxygen or breathing tube
  • Heart and blood pressure medication

article references

next: SNRI (Serotonin Norepinephrine Reuptake Inhibitor)
~ all articles on antidepressants
~ all articles on depression treatment
~ all articles on depression